Tennessee, 2007

Hail and Lightning Strike in Tennessee, May 3, 2007

May 3, 2007 · NWS MRX · 2 events in 1 county or zone

Pulse thunderstorms developed in airmass with low freezing levels creating large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Pulse thunderstorms developed in airmass with low freezing levels creating large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 3, 1:45 PM EST, 2 hours earlier.

Area forecast discussion, May 3, 1:45 PM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
245 PM EDT THU MAY 3 2007

.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...CURRENT SURFACE
ANALYSIS SHOWS A WEAK COLD FRONT LINGERING ACROSS THE FORECAST AREA
(ACCORDING TO THE ISOBARS)...ALTHOUGH IT IS HARD TO FIND WITH
DEWPOINTS AROUND 60 AND LIGHT WINDS EVERYWHERE. WITH THIS FRONTAL
BOUNDARY PROGGED TO LINGER ACROSS THE FORECAST AREA THROUGH SATURDAY
NIGHT...AND WITH WEAK INSTABILITY DEVELOPING EACH DAY...THINK THAT
SCATTERED CONVECTION WILL DEVELOP THROUGH SATURDAY NIGHT...
ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. AS FOR TEMPS...
WILL PLAN TO TREND TOWARD A PERSISTENCE FORECAST THROUGH SATURDAY
NIGHT...BUT WILL GO COOLER WITH MAXES ON SATURDAY WITH AN UPPER
TROUGH MOVING OVER THE REGION.

.LONG TERM (SUNDAY THROUGH THURSDAY)...HIGH PRESSURE WILL BE IN
CONTROL OF AREA WEATHER SUNDAY THROUGH WEDNESDAY PROVIDING A RETURN
TO DRY CONDITIONS. THE NEXT SYSTEM WILL APPROACH THE AREA ON
THURSDAY FOR A SLIGHT CHANCE OF CONVECTION ACROSS THE MRX CWA.
GUIDANCE NUMBERS LOOK REASONABLE AND WILL STAY CLOSE.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN    63  82  62  78  61 /  30  60  60  50  30
KNOXVILLE AIRPORT, TN      62  79  61  75  60 /  50  60  60  50  30
OAK RIDGE, TN              62  79  61  75  60 /  50  60  60  50  30
TRI CITIES AIRPORT, TN     57  75  56  71  55 /  60  60  60  50  30
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DMG/MJB
Hazardous weather outlook, May 3, 10:00 AM EST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
1100 AM EDT THU MAY 3 2007

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-041000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
1100 AM EDT (1000 AM CDT) THU MAY 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A WEAK COLD FRONT WILL HELP TO TRIGGER SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON AND EVENING. A FEW OF
THESE STORMS MAY BECOME SEVERE...BRINGING THE POSSIBILITY OF DAMAGING
WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THIS FRONT WILL LINGER ACROSS THE AREA THROUGH SATURDAY...TRIGGERING
SCATTERED SHOWERS AND THUNDERSTORMS EACH DAY. A FEW ISOLATED
THUNDERSTORMS COULD POSSIBLY BECOME SEVERE EACH AFTERNOON AND
EVENING...PRODUCING THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL
AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

DMG

In the hours before

Special weather statement, May 3, 2:00 PM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 PM EDT THU MAY 3 2007

TNZ045-047-032000-
SOUTHEAST CARTER-UNICOI-
300 PM EDT THU MAY 3 2007

...A STRONG THUNDERSTORM WAS AFFECTING CARTER AND UNICOI COUNTIES...

AT 254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF BULADEAN....MOVING EAST AT
15 MPH.

THIS STORM WILL BE NEAR...
  5 MILES SOUTH OF HAMPTON BY 315 PM EDT.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

SUSTAINED WINDS OR GUSTS UP TO 40 TO 50 MPH...HAIL OF PEA TO LESS
THAN PENNY SIZE...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE
POSSIBLE WITH THESE THUNDERSTORMS. ANY FURTHER STRENGTHENING OF THESE
STORMS MAY REQUIRE ISSUANCE OF A WARNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

MJB
Special weather statement, May 3, 2:56 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
356 PM EDT THU MAY 3 2007

TNZ044-032045-
WASHINGTON-
356 PM EDT THU MAY 3 2007

...A STRONG THUNDERSTORM WAS AFFECTING WASHINGTON COUNTY...

AT 352 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR JONESBOROUGH....MOVING NORTHEAST AT 10 MPH.

THIS STORM WILL BE NEAR...
  5 MILES SOUTHEAST OF GRAY BY 410 PM EDT.
  JOHNSON CITY BY 425 PM EDT.

WIND GUSTS UP TO 40 TO 50 MPH...PEA SIZE HAIL...AND FREQUENT CLOUD
TO GROUND LIGHTNING WILL BE POSSIBLE WITH THESE THUNDERSTORMS. ANY
FURTHER STRENGTHENING OF THESE STORMS MAY REQUIRE ISSUANCE OF A
WARNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

DMG
Special weather statement, May 3, 3:21 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
421 PM EDT THU MAY 3 2007

TNZ042-043-032045-
NORTHWEST GREENE-SOUTHEAST GREENE-
421 PM EDT THU MAY 3 2007

...A STRONG THUNDERSTORM WAS AFFECTING GREENE COUNTY...

AT 417 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GREENEVILLE....MOVING EAST AT 10 MPH.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

TD
Special weather statement, May 3, 3:27 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
427 PM EDT THU MAY 3 2007

TNZ017-032115-
SULLIVAN-
427 PM EDT THU MAY 3 2007

...A STRONG THUNDERSTORM WAS AFFECTING SULLIVAN COUNTY...

AT 425 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KINGSPORT....MOVING EAST AT 15 MPH.

THIS STORM WILL BE NEAR...
  COLONIAL HEIGHTS BY 435 PM EDT.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

TD

The radar

The Knoxville radar (KMRX), 34 km away, was scanning. The volume nearest the first event began at 20:47 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 hail. Local standard time, as filed.

Lightning, Greene

When
May 3, 3:45 PM EST
Where
Greene County, Pate Hill
Property damage
$15,000
Reported by
Newspaper
Coordinates
36.100, -83.030

Lightning destroyed a barn at Pates Lane when the strike initiated a fire.

Hail, Greene

When
May 3, 4:40 PM EST
Where
Greene County, Baileyton
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
36.330, -82.830

Penny size hail occurred at Baileyton.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2007Every state in 2007This day in weather historyWarnings in Tennessee, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23914, 23901.